Written by students who passed Immediately available after payment Read online or as PDF Wrong document? Swap it for free 4.6 TrustPilot
logo-home
Document preview thumbnail
Preview 4 out of 68 pages
Exam (elaborations)

APEX NIH STROKE SCALE GROUP A – COMPLETE QUESTIONS AND CORRECT ANSWERS LATEST UPDATE

Document preview thumbnail
Preview 4 out of 68 pages

APEX NIH STROKE SCALE GROUP A – COMPLETE QUESTIONS AND CORRECT ANSWERS LATEST UPDATE

Content preview

APEX NIH STROKE SCALE GROUP A –
COMPLETE QUESTIONS AND CORRECT
ANSWERS LATEST UPDATE 2026-2027




SECTION 1: LEVEL OF CONSCIOUSNESS (Item
1a) – Questions 1-15



Q1: According to APEX NIHSS certification
standards, when scoring Item 1a (Level of
Consciousness), what is the specific criterion for
assigning a score of 2?

A. The patient is alert and fully responsive.
B. The patient requires vigorous or repeated tactile
stimulation to be aroused.
C. The patient responds only with reflex motor or
autonomic effects, or is unresponsive.
D. The patient is lethargic but responds appropriately
to verbal stimuli.

,Correct Answer: B

Rationale: In NIHSS scoring, a score of 0 indicates
alertness, 1 indicates lethargy but responsiveness to
voice, and a score of 2 is specifically defined as
requiring vigorous (painful) or repeated stimulation to
become awake. Choice C describes a score of 3
(unresponsive/comatose), while Choice D describes a
score of 1. Distinguishing between "lethargic" and
"requiring vigorous stimulation" is critical for accurate
tPA and thrombectomy triage .



Q2: A 72-year-old woman arrives at the emergency
department with acute left-sided weakness. When
the examiner approaches the bedside, the patient
opens her eyes immediately and makes eye contact
without any stimulation. According to NIHSS Item
1a, what score should be assigned for Level of
Consciousness?

A. 0
B. 1

,C. 2
D. 3

Correct Answer: A

Rationale: A score of 0 on NIHSS Item 1a is assigned
when the patient is alert, meaning they respond
spontaneously without requiring any stimulation. Since
the patient opened her eyes immediately upon the
examiner's approach and made eye contact, she meets
the criteria for a score of 0. A score of 1 would require
that the patient is not alert but can be aroused by
minor stimulation .



Q3: A patient is stuporous and opens their eyes only
after a painful sternal rub is applied. They do not
follow commands. What is the correct LOC score?

A. 0
B. 1
C. 2
D. 3

Correct Answer: C

, Rationale: A score of 2 indicates the patient is not
alert and requires strong or painful stimulation to make
movements that are not stereotyped. A stuporous
patient who requires painful stimulation to respond
receives a score of 2. A score of 3 would indicate no
response even with painful stimulation .



Q4: Which statement best differentiates a score of
1 from a score of 2 on Item 1a?

A. Score 1 patients are comatose; score 2 patients are
lethargic
B. Score 1 patients require only minimal stimulation to
arouse; score 2 patients require repeated or painful
stimulation
C. Score 1 patients have no response; score 2 patients
have some response
D. There is no difference between score 1 and score 2

Correct Answer: B

Rationale: A score of 1 indicates the patient is not
alert but arousable by minor stimulation to obey,

Document information

Uploaded on
August 21, 2026
Number of pages
68
Written in
2026/2027
Type
Exam (elaborations)
Contains
Questions & answers
$19.49

Wrong document? Swap it for free Within 14 days of purchase and before downloading, you can choose a different document. You can simply spend the amount again.
Written by students who passed
Immediately available after payment
Read online or as PDF

Seller avatar
Reputation scores are based on the amount of documents a seller has sold for a fee and the reviews they have received for those documents. There are three levels: Bronze, Silver and Gold. The better the reputation, the more your can rely on the quality of the sellers work.
Nursewilliams29
5.0
(769)
Sold
67
Followers
35
Items
1984
Last sold
5 months ago



Why students choose Stuvia

Created by fellow students, verified by reviews

Quality you can trust: written by students who passed their tests and reviewed by others who've used these notes.

Didn't get what you expected? Choose another document

No worries! You can instantly pick a different document that better fits what you're looking for.

Pay as you like, start learning right away

No subscription, no commitments. Pay the way you're used to via credit card and download your PDF document instantly.

Student with book image

“Bought, downloaded, and aced it. It really can be that simple.”

Alisha Student

Working on your references?

Create accurate citations in APA, MLA and Harvard with our free citation generator.

Working on your references?

Frequently asked questions